Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Gallbladder removed, irregular bowl movement, nausea, feels dizzy, hypothyroid

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Persistent dizziness 18 months after gallbladder removal.
had my gallbladder removed about a year and a half ago. Post surgery, I was severely nauseated and frequently very dizzy.

My doctor started me on Cholestyramine, which made a big difference as the nausea and discomfort seemed to worsen with diarrhea. If my bowel movements are irregular (in consistency or frequency, I usually go once a day), I also experience nausea that passes after I've gone to the bathroom.

My biggest concern is my almost constant mild dizziness. I never had anything like this prior to the gallbladder removal. I eat a varied, low fat diet, lots of fruit and veggies, no red meat, fried food, alcohol or junk food. I stopped eating dairy a year ago thinking that adhering to an IBS like diet might help. I am hypothyroid, and have been successfully taking Synthroid for many years now.

I have no pain, and virtually no other side effects aside from the constant dizziness and occasional nausea.

Is it related to the way my body is handling bile production? I have read that sometimes the vagus nerve is negatively effected by the stomach emptying process, but honestly I'm not sure what really means, or if it's even a valid idea.

Is there anything that will help me?
Posted Sun, 15 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Ketan Vagholkar 12 hours later
There are two issues which you have brought up.

1. After removal of the gall bladder, the nature of bile which comes into the intestine is dilute as the concentrating power of the gall bladder is gone. As a result you will encounter slight difficulty in digesting fats. It is therefore suggested that you should consume a low fat diet for a period of at least 6 months. Refrain from oil or ghee XXXXXXX foods. Cholestyramine will help in the short time. But it is not advisable to continue it for long. With time, the bowel will get acclimatized to the diluted bile. This is known sequelae to removal of the gall bladder in quite a few patients. You need not worry about it. The nauseated feel will slowly disappear.

2. Regarding dizziness you need to check your thyroid hormone levels. Also check your blood sugar levels. Get your blood pressure and cardiac profile done. That would be a safe and better way.

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor